Vitamin D3, a vitamin produced by your skin in response to sunlight and also found in certain foods, metabolizes in your body to form calcitriol, the active form of vitamin D. Having too much vitamin D3 in your body, medically known as vitamin D toxicity and also called hypervitaminosis vitamin D, is a potentially serious condition caused by excessive supplementation; hypersensitivity to vitamin D often plays a role. Although vitamin D toxicity is treatable, severe cases can cause irreversible kidney damage. Consult your doctor before taking vitamin D3.
Video of the Day
Vitamin D regulates the absorption of calcium and phosphate from the intestine and promotes normal bone growth. Vitamin D3, one of two forms of vitamin D, is also known as cholecalciferol, and is produced in your skin when it is exposed to ultraviolet B radiation in sunlight. In addition, it occurs in specific foods, such as egg yolks and fatty cold-water fish. Vitamin D2, or ergocalciferol, is synthesized by plants. Although they come from different sources, vitamin D2 and vitamin D3 are nearly identical in their metabolism and actions; both turn to calcitriol in the body. Doctors prescribe vitamin D supplements to treat a variety of conditions, including psoriasis, hypoparathyroidism and certain types of cancer. The Institute of Medicine recommends that children and adults up to age 70 receive 600 IU of vitamin D per day; for adults over 70, 800 IU is the recommended daily value.
Vitamin D is toxic in excess. The Vitamin D Council notes that cholecalciferol, or vitamin D-3, is used in high doses as a rat poison. However, it takes megadoses of vitamin D to cause toxicity. Merck Manual notes that toxicity could occur after several months of daily consumption of 40,000 IU of vitamin D; this is the equivalent of 100 400-IU capsules or tablets a day. More common causes of vitamin D toxicity include over-aggressive treatment of hypoparathyroidism, as well as hypersensitivity syndrome to vitamin D caused by disease, including sarcoidosis and certain cancers. Taking thiazide-type diuretics can also make you more susceptible to vitamin D toxicity.
Too much vitamin D3 causes hypercalcemia, or excessive calcium levels. It is the hypercalcemia that causes the symptoms of vitamin D toxicity, which include gastrointestinal problems such as nausea, vomiting and constipation; lack of appetite; weakness; confusion; nervousness; and abnormal heart rhythms. You may also experience itching, excessive urination and extreme thirst. Kidney stones are yet another indication of hypercalcemia caused by too much vitamin D3.
Vitamin D toxicity is treated by immediately stopping the supplementation and restricting calcium intake. Doctors may prescribe corticosteroids or biphosphates to reduce the amount of calcium in the blood; IV hydration is sometimes used. In severe cases, hospitalization is necessary. The Merck Manuals notes that kidney damage caused by vitamin D toxicity may be irreversible.